Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med Sci. 2001 Jul;322(1):48-9.

Doxylamine overdose as a potential cause of rhabdomyolysis.

Author information

  • 1Department of Medicine, MCP Hahnemann University, Philadelphia, Pennsylvania 19102, USA. bl27@drexel.edu

Abstract

Doxylamine succinate, an over-the-counter antihistamine, is commonly used as a nighttime sleep aid in the short-term management of insomnia. It is also used in combination with antitussive and decongestant agents for the temporary relief of common cold symptoms. Doxylamine is frequently involved in accidental and intentional overdoses. Rhabdomyolysis and secondary acute renal failure are rare but potentially serious complications, making early recognition and treatment essential. With the large number of nonprescription antihistamines and sleep aids available to the general public, it is important to keep in mind that overdose is a potential problem. The complications associated with overdose of these medications are just as life threatening as those associated with prescription drugs. A high index of suspicion and evaluation of rhabdomyolysis is warranted in antihistamine toxicity. We report an observation of severe rhabdomyolysis associated with doxylamine overdose.

PMID:
11465247
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center